Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 19, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 19, 2016, 2:38 PM MDT for El Paso County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 2:38 PM MDT (20:38 UTC)
Expired
Aug 19, 2016, 3:30 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS85 KPUB 192038
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT FRI AUG 19 2016
 
COZ081-083-085-086-192130-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
238 PM MDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 330 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORT CARSON...OR 10 MILES SOUTH OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOUNTAIN AND FORT CARSON. 

LAT...LON 3859 10506 3876 10489 3866 10458 3839 10480
TIME...MOT...LOC 2038Z 304DEG 10KT 3869 10488 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:20 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 19, 11:20 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT FRI AUG 19 2016

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Fri Aug 19 2016

As of 300 am there continues to be a few showers acrs portions of
the srn I-25 corridor and the sern plains, some of which may
continue for several more hours as the NAM and HRRR would suggest.

For today, an upr trof wl be moving acrs the forecast area.  At the
same time, another upr disturbance wl move south and east out of MT
and the wrn Dakotas this afternoon and into the ern Dakotas and KS
overnight, which sends another cold front into sern CO late this
afternoon and this evening.

The NAM shows sct pops acrs much of the forecast area by noon today,
while the HRRR shows only spotty pcpn ovr some of the srn mtns and
ern plains.  This afternoon it looks like there wl be sct and higher
pcpn chances for most of the mtn areas, and probably mainly isold
chances for much of the sern plains except maybe along the southern
border areas.  However, in the late afternoon the front is forecast
to move into El Paso county, with increasing chances for pcpn over
the county and ovr Pikes Peak and Teller county. Then as the front
moves south thru the eastern portions of the forecast area this
evening, better chances for pcpn wl also spread southward ovr the
eastern mtns and plains. SPC has a marginal risk of severe weather
today along the I-25 corridor and acrs the southern border counties
of southeast CO. Storms are again expected to be slow moving, and
there wl be the threat of heavy rain and the potential for flash
flooding, especially if heavier rain occurs over burn scars or urban
areas.

There has been some light snow in the last few days ovr Pikes Peak,
and with cooler air being ovr the area today and tonight and a high
likelihood of pcpn, snow is expected again over the higher peaks
along the eastern mountains, with a couple inches of accumulation
being possible over Pikes Peak.

Late tonight, pcpn chances wl decrease or end ovr nrn portions of
the forecast area, but wl likely continue until morning ovr the far
southern portions of the forecast area, mainly ovr Las Animas and
Baca counties.  Areas of low clouds are likely ovr the sern plains
tonight.  The MET guidance is also showing the potential for
fog/stratus at KALS in the morning.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM MDT Fri Aug 19 2016

Saturday-Sunday...Moderate northwest flow aloft across the region on
Saturday gives way to weak westerly flow through the day Sunday, as
broad upper trough translating across the northern Rockies Saturday
continues to move east, with weak ridging aloft moving into the
region on Sunday. Associated cold front moving across the southeast
plains late Friday night could keep a few showers or storms across
the Southeast Mountains and the far southeast plains early Saturday
morning, with enough moisture and developing low level upslope flow
owning for isolated to scattered showers and storms over and near
the higher terrain Saturday afternoon and into the early evening.
Models continue to indicate a minor disturbance embedded withing the
developing westerly flow moving across the area through the day
Sunday, with another round of isolated to scattered storms expected
across all of south central and southeast Colorado Sunday afternoon
and evening. Cooling behind the trough and front will keep highs on
Saturday some 5 to 15 degrees below seasonal averages, most notable
across the southeast plains. Warming aloft and weak downslope flow
to allow for temps on Sunday to warm back to near seasonal levels in
the mid 70s to mid 80s across the lower elevations, with mainly 50s
and 60s across the higher terrain.

Monday-Tuesday...Weak westerly flow aloft on Monday becomes more
northwest through Tuesday ahead of another upper trough moving
across the northern Tier. There looks to be enough moisture to work
with minor embedded disturbances and late summer solar heating for
more diurnal showers and storms, with best coverage over and near
the higher terrain. Temperatures to be at or slightly above seasonal
averages through early next week.

Wednesday-Thursday...Passing upper trough across the Northern Tier
sends another front across the area Wednesday, with cool northwest
flow remaining across the region through the end of the next week.
This will keep chances of showers and storms across the region
through the period, along with temperatures cooling back to at or
below late summer averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM MDT Fri Aug 19 2016

KCOS and KPUB...

A strong cool front will move down the plains late this afternoon
and evening. This front will bring scattered showers and
thunderstorms to the two taf sites late this afternoon and
evnening. The storms should clear the region by 03 utc. Locally
strong gusty winds and brief mvfr will be possible due to precip
and low cigs. VFR conditions should prevail during the remainder
of the period.

KALS...

VFR expected next 24h. Only exception will be a chance of brief
mvfr due to some passing thunder late this afternoon and evening.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Aug 19, 11:23 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT FRI AUG 19 2016

COZ058>089-093>099-201730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1123 AM MDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING.  ISOLATED STORMS WILL BE POSSIBLE ACROSS
THE SOUTHEAST PLAINS THIS AFTERNOON. BY LATE THIS AFTERNOON, A
COLD FRONT WILL MOVE INTO EL PASO COUNTY, AND WILL THEN MOVE SOUTH
THROUGH THE SOUTHEAST PLAINS IN THE EVENING HOURS. ALONG AND BEHIND
THIS FRONT, CHANCES FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE
I-25 CORRIDOR AND THE SOUTHEAST PLAINS. THE MAIN STORM THREATS
TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, SOME
OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
NICKEL SIZE AND LOCALLY HEAVY RAIN, WHICH COULD CAUSE A FLASH
FLOOD THREAT IF IT OCCURS OVER URBAN AREAS OR BURN SCARS. THERE
WILL ALSO BE THE POTENTIAL FOR ONE OR TWO SEVERE STORMS ALONG THE
I-25 CORRIDOR AND SOUTHEAST PLAINS, WITH HAIL THE SIZE OF QUARTERS
AND WIND GUSTS AROUND 60 MPH.

SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER THE HIGHER
MOUNTAIN PEAKS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
FOR AREAS OVER AND NEAR THE HIGHER TERRAIN...INTO THE MIDDLE OF NEXT
WEEK. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND WIND GUSTS
TO AROUND 45 MPH...WITH SOME OF THE STRONGER STORMS ALSO CAPABLE OF
PRODUCING HAIL AND LOCALLY HEAVY RAIN.

COOLER AIR WILL MOVE ACROSS SOUTHERN COLORADO INTO THE EARLY WEEKEND...WHICH
WILL ALLOW FOR SOME LIGHT SNOWFALL OVER THE HIGHEST MOUNTAIN PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

HODANISH

In the hours before

Special weather statement, Aug 19, 2:38 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT FRI AUG 19 2016

COZ081-083-085-086-192130-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
238 PM MDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 330 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORT CARSON...OR 10 MILES SOUTH OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOUNTAIN AND FORT CARSON.

LAT...LON 3859 10506 3876 10489 3866 10458 3839 10480
TIME...MOT...LOC 2038Z 304DEG 10KT 3869 10488

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:04 PM MDTSpecial Weather StatementPUBTeller56 min
Aug 19, 5:26 PM MDTSpecial Weather StatementPUBEl Paso64 min
Aug 19, 5:38 PM MDTSpecial Weather StatementPUBTeller52 min
Aug 19, 5:49 PM MDTAreal Flood AdvisoryPUBEl Paso116 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.